Alert archive / Maine / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Gray, ME

July 26, 2009Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 26, 2009, 4:37 PM EDT for Cumberland County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2009, 4:37 PM EDT (20:37 UTC)
Expired
Jul 26, 2009, 5:15 PM EDT
In force
38 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 11 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:00 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 26, 4:00 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT SUN JUL 26 2009

.SYNOPSIS...
A DYING FRONT WILL REMAIN TO THE WEST OF THE REGION TONIGHT AND
MONDAY...BUT MOIST SOUTHWESTERLY FLOW WILL BRING CLOUDS...SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH MONDAY.  A BERMUDA HIGH
WILL STRENGTHEN TO OUR SOUTHEAST ON TUESDAY CIRCULATE WARM AND
HUMID AIR INTO THE REGION. A COLD FRONT WILL APPROACH FROM THE
GREAT LAKES ON THURSDAY THEN STALL JUST OFFSHORE LATE FRIDAY
THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WITH HIGH PRECIPITABLE WATER VALUES (1.5 TO 1.75 INCHES)...DEEP
MOISTURE...DEEP WARM CLOUD LAYER...POSSIBLE REDEVELOPMENT OF
SHOWERS OVER THE SAME AREAS...AND VERTICAL INSTABILITY PROFILES
FAVORABLE FOR HEAVY PRECIPITATION...HAVE OPTED TO RAISE A FLASH
FLOOD WATCH FOR SOUTHERN NEW HAMPSHIRE AND YORK COUNTY MAINE
THROUGH 5 AM MONDAY. NORTHERN NEW HAMPSHIRE IS LIKELY TO REMAIN
WEST OF THE DEEPEST MOISTURE...WHILE MUCH OF MAINE WILL BE IN THE
MORE STABLE MARINE AIR.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
CONTINUED SOUTHERLY FLOW AHEAD OF DYING BOUNDARY TO THE WEST WILL
RESULT IN ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS. TEMPERATURES
WILL REMAIN COOL ESPECIALLY ALONG THE MAINE COAST WHERE ONSHORE
FLOW WILL CONTINUE TO HOLD MARINE STRATUS AND FOG IN PLACE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LITTLE CHANGE IN THINKING AS THE GFS/ECMWF REMAIN
SIMILAR TO YESTERDAY. HEIGHTS RISE A BIT THIS PERIOD AS THE MEAN
TROUGH AXIS SHIFTS FURTHER WEST...AND UPPER HIGH BUILDS FURTHER
WEST TOWARDS THE EAST COAST. COOLER AIR WILL REMAIN LOCKED UP TO
OUR NORTH AND WEST WITH TEMPERATURES AVERAGING AT OR ABOVE NORMAL.
HUMID FOR MUCH OF THE PERIOD AS APPROACHING COLD FRONTS RUN OUT OF
STEAM AS THEY APPROACH THE COAST AND BECOME NEARLY PARALLEL TO THE
UPPER FLOW. UNSETTLED AS WELL WITH A CHANCE FOR CONVECTION MOST
DAYS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

SHORT TERM /THROUGH 23Z MONDAY/...MUCH OF MAINE REMAINS SOCKED IN
IFR/LIFR CEILINGS AND VISIBILITIES THIS AFTERNOON. NEW HAMPSHIRE
HAD GENERALLY MVFR CEILINGS. EXPECT WIDELY SCATTERED
THUNDERSTORMS TO BECOME MORE NUMEROUS AFTER 21 UTC WITH MORE
WIDESPREAD MVFR TO IFR CEILINGS IN NEW HAMPSHIRE. LITTLE CHANGE IS
EXPECTED IN MAINE ON MONDAY AS SOUTHERLY FLOW CONTINUES TO HOLD
MARINE AIR ACROSS MUCH OF THE STATE.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...MVFR POSSIBLE IN LATE
DAY SHOWERS AND THUNDERSTORMS EACH DAY EXCEPT TUESDAY. EARLY
MORNING IFR IS POSSIBLE IN FOG AND STRATUS EACH MORNING.

&&

.MARINE...
SHORT TERM /TONIGHT AND MONDAY/...CONTINUED SOUTHWESTERLY TO
SOUTHERLY FLOW WILL MAINTAIN WINDS AND SEAS NEAR BUT JUST BELOW SMALL
CRAFT ADVISORY CRITERIA.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...WINDS AND SEAS EXPECTED
TO REMAIN BELOW SMALL CRAFT VALUES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ018-023.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ007>010-013-014.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 26, 4:04 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
404 PM EDT SUN JUL 26 2009

MEZ007>009-012>014-019>022-024>028-NHZ001>006-272015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
404 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS THROUGH TONIGHT MAY PRODUCE TORRENTIAL
RAINFALL. WHERE STORMS REDEVELOP OVER THE SAME AREA...THE HEAVY
RAINFALL WILL LEAD TO LOCALIZED DRAINAGE FLOODING AND PONDING OF
WATER. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ON MONDAY COULD PRODUCE ANOTHER ROUND OF HEAVY
RAINFALL...AND WILL HAVE POTENTIAL TO PRODUCE SOME STRONG AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. SPOTTERS ARE
ENCOURAGED TO CALL IN SIGNIFICANT RAINFALL REPORTS.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN
YOU CAN DO SO SAFELY.

THE EMAIL ADDRESS FOR SEVERE WEATHER AND FLOODING REPORTS IS
GYX.SKYWARN@NOAA.GOV.

MEZ018-023-NHZ007>010-013-014-272015-
INTERIOR YORK-COASTAL YORK-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
404 PM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS THROUGH TONIGHT MAY PRODUCE TORRENTIAL
RAINFALL. WHERE STORMS REDEVELOP OR LINGER OVER A GIVEN AREA...THE
PERSISTENT HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING.
A FEW THUNDERSTORMS COULD ALSO PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ON MONDAY COULD PRODUCE ANOTHER ROUND OF HEAVY
RAINFALL...AND WILL HAVE POTENTIAL TO PRODUCE SOME STRONG AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. SPOTTERS ARE
ENCOURAGED TO CALL IN SIGNIFICANT RAINFALL REPORTS.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN
YOU CAN DO SO SAFELY.

THE EMAIL ADDRESS FOR SEVERE WEATHER AND FLOODING REPORTS IS
GYX.SKYWARN@NOAA.GOV.

ANZ150>154-272015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
404 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS CONTAINING TORRENTIAL RAIN AND SHARPLY REDUCED
VISIBILITY...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE
THROUGH EARLY TONIGHT OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ES

In the hours before

Special weather statement, Jul 26, 3:11 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT SUN JUL 26 2009

MEZ012-019-262000-
INTERIOR CUMBERLAND-SOUTHERN OXFORD-
311 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND
COUNTY THROUGH 400 PM EDT...

AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTH OF FRYEBURG...
MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND FRYEBURG...LOVELL...WEST BRIDGTON...
SWEDEN...BRIDGTON AND HARRISON THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

13
Special weather statement, Jul 26, 4:17 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
417 PM EDT SUN JUL 26 2009

MEZ012-019-262100-
INTERIOR CUMBERLAND-SOUTHERN OXFORD-
417 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND
COUNTY THROUGH 500 PM EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF
HIRAM...OR ABOUT 10 MILES SOUTHEAST OF FRYEBURG...MOVING NORTHEAST AT
35 MPH. OTHER STRONG STORMS WERE LOCATED NEAR NAPLES AND SEBAGO LAKE
STATE PARK. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND WEST BALDWIN...HIRAM...DENMARK...SEBAGO LAKE STATE
PARK...NAPLES...BRIDGTON...HARRISON...CASCO...OXFORD AND OTISFIELD
THROUGH 500 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

13

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:35 PM EDTFlash Flood WatchGYXYork3 hr
Jul 26, 4:42 PM EDTSevere Thunderstorm WarningGYXAndroscoggin48 min
Jul 26, 5:23 PM EDTSmall Craft AdvisoryGYX9 hr
Jul 26, 5:43 PM EDTSpecial Marine WarningGYX62 min
Jul 26, 5:52 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.